Montana, 2008

Hail and Damaging Winds in Montana, July 4, 2008

July 4, 2008 · NWS MSO · 12 events in 7 counties and zones

An upper level trough and associated cold front moved across Western Montana on the evening of 07/04/2008. Along with the daytime heating which created strong instability, this resulted in severe thunderstorms across Western Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

An upper level trough and associated cold front moved across Western Montana on the evening of 07/04/2008. Along with the daytime heating which created strong instability, this resulted in severe thunderstorms across Western Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 4, 1:35 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 4, 1:35 PM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
235 PM MDT FRI JUL 4 2008

.DISCUSSION...A LOW PRESSURE TROUGH THAT IS CURRENTLY MAKING ITS
WAY INTO NORTHWEST MONTANA AND NORTHERN IDAHO WILL CONTINUE TO
PASS THROUGH THE NORTHERN ROCKIES THIS AFTERNOON AND EVENING. THE
BEST INSTABILITY WILL QUICKLY PASS THROUGH WESTERN AND
SOUTHWESTERN MONTANA THIS AFTERNOON. THE STRONGEST THUNDERSTORMS
WILL PASS DURING THE AFTERNOON AND EVENING. BULK SHEAR UP TO
50KTS...LIFTED INDICES UP TO NEGATIVE 2-5C...THETA-E LAPSE RATES
NEGATIVE 2-5K/KM AND MUCAPE VALUES OF 1000-2000J/KM MAINLY IN
WESTERN/SOUTHWESTERN MONTANA ALL POINT IN THE DIRECTION FOR
THUNDERSTORMS THIS AFTERNOON TO PRODUCE HAIL..BRIEF HEAVY RAIN AND
STRONG WINDS. THESE STRONG TO POTENTIALLY SEVERE THUNDERSTORMS
WILL QUICKLY MOVE THROUGH NORTHWEST AND WEST CENTRAL MONTANA...AS
WELL AS LEMHI COUNTY BETWEEN AROUND 3PM TO 6PM. IN SOUTHWEST MONTANA
STRONG THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH 9PM THIS
EVENING. SKY COVER WILL DECREASE THIS EVENING STARTING IN
NORTHWEST MONTANA...BUT SHOWER AND THUNDERSTORM ACTIVITY WILL
CONTINUE OVERNIGHT IN SOUTHWEST MONTANA.

SATURDAY WILL BE A LITTLE COOLER DUE TO SOME LINGERING CLOUDS AND
SOME AIR MASS COOLING IN THE WAKE OF TONIGHTS DISTURBANCE.
THERE IS STILL A THREAT OF LATE DAY CONVECTION OVER SOUTHWEST
MONTANA AND LEMHI AND SOUTHERN IDAHO COUNTIES IN NORTH CENTRAL
IDAHO AS THE SURFACE THERMAL BOUNDARY AND INSTABILITY PERSIST OVER
THAT AREA. A SECOND WEAKER TROUGH PASSES OVER THE NORTHERN ROCKIES
SUNDAY. THIS IS NOT EXPECTED TO PRODUCE MUCH...EXCEPT ISOLATED
THUNDERSTORMS IN THE LINGERING INSTABILITY AGAIN MAINLY OVER
SOUTHWEST MONTANA AND ADJACENT IDAHO COUNTIES.

A LOW AMPLITUDE RIDGE WILL DEVELOP MONDAY AND PERSIST THROUGH
MUCH OF THE COMING WEEK. THIS WILL KEEP THE REGION DRY WHILE
PUSHING TEMPERATURES A BIT EACH DAY.

THERE IS A HINT OF THE RIDGE WEAKENING AROUND FRIDAY AS WE
BEGIN TO GET SOME ENERGY OFF OF A GULF OF ALASKA TROUGH.
WILL BE TOUGH TO HAVE MUCH CONFIDENCE IN THE TIMING OF THIS FOR A
FEW MORE DAYS...HOWEVER...AND HAVE THUS LEFT THE WARM AND DRY
FORECAST IN PLACE FOR NOW.

&&

.AVIATION...THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING THROUGH
THE AFTERNOON AND EARLY EVENING ACROSS ALL OF WESTERN MONTANA AND
NORTHERN IDAHO. THE AREA OF GREATEST CONCERN FOR VERY STRONG
STORMS WITH THE POTENTIAL FOR DAMAGING WINDS AND HAIL WILL GENERALLY
BE EAST OF A LINE FROM LEMHI COUNTY IN IDAHO TO FLATHEAD COUNTY IN
MONTANA. MOST AREAS WILL SEE A DECREASE IN CONVECTION AFTER 00 UTC
(1800 HRS MDT)...BUT THUNDERSTORMS WILL LINGER OVER SOUTHWEST
MONTANA AND LEMHI COUNTY UNTIL AROUND DARK.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES:
FLATHEAD...LAKE...POWELL...SILVER BOW...DEERLODGE...GRANITE...
MISSOULA...AND RAVALLI UNTIL 10 PM MDT.
ID...SEVERE THUNDERSTORM WATCH FOR LEMHI COUNTY UNTIL 10 PM MDT.

&&

SHORT TERM...KITSMILLER
LONG TERM....WHITMORE
AVIATION...WHITMORE
Hazardous weather outlook, Jul 4, 4:07 AM MST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
507 AM MDT FRI JUL 4 2008

IDZ006-MTZ002-005>007-043-042200-
SOUTHERN CLEARWATER MOUNTAINS-WEST GLACIER REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
507 AM MDT FRI JUL 4 2008 /407 AM PDT FRI JUL 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES.
THUNDERSTORMS WILL BE STRONG PRODUCING HEAVY RAIN...DAMAGING WINDS
WITH GUSTS TO 60 MPH AND LARGE HAIL.

STRONG THUNDERSTORMS WILL PREVAIL THROUGH THE EVENING CONTINUING
THE THREAT FOR BRIEF HEAVY RAINFALL AND HAIL. HOWEVER THE SHOWERS
AND THUNDERSTORMS SHOULD CONTINUE THROUGH THE OVERNIGHT HOURS BUT
DIMINISH IN INTENSITY WITH BRIEF HEAVY RAINFALL BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-007-008-MTZ001-003-004-042200-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
LOWER HELLS CANYON/SALMON RIVER REGION-KOOTENAI/CABINET REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
507 AM MDT FRI JUL 4 2008 /407 AM PDT FRI JUL 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES.
SOME THUNDERSTORMS WILL BE STRONG EARLY IN THE AFTERNOON...MAINLY
IN THE CLEARWATER MOUNTAINS NEAR THE MONTANA BORDER...PRODUCING
HEAVY RAIN...DAMAGING WINDS AND LARGE HAIL.

THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING KEEPING THE
THREAT FOR HEAVY RAIN...GUSTY WINDS AND HAIL. HOWEVER THIS
ACTIVITY SHOULD DIMINISH IN INTENSITY AND COVERAGE THROUGH THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-042200-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
507 AM MDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN
ROCKIES. THUNDERSTORMS WILL PRODUCE STRONG DAMAGING WINDS AT THE
ONSET OF CONVECTION.

AS STRONG SHOWERS AND THUNDERSTORMS CONTINUE THROUGH THE EVENING
THE MAIN THREAT WILL TRANSITION TO HEAVY RAIN...DAMAGING WINDS AND
LARGE HAIL. HOWEVER SHOWERS AND THUNDERSTORMS SHOULD DIMINISH IN
INTENSITY BUT CONTINUE THROUGH THE OVERNIGHT HOURS WITH BRIEF
HEAVY RAINFALL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Missoula radar (KMSX), 118 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Flathead

When
July 4, 3:09 PM MST to 3:15 PM MST
Where
Flathead County, 1 mi N of Somers
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
48.094, -114.220

Trained spotter reported up to 1 inch hail with winds up to 45 mph and damage to a camper.

Hail, Flathead

When
July 4, 3:54 PM MST to 4:01 PM MST
Where
Flathead County, Essex
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.270, -113.570

Trained spotter in Essex reported 0.75 inch hail.

Hail, Ravalli

When
July 4, 4:00 PM MST to 4:10 PM MST
Where
Ravalli County, 13 mi ENE of Sula
Measured
0.88 in hail
Reported by
Park/Forest Service
Coordinates
45.902, -113.720

Fire lookout at 6629 feet reported 0.75 inch hail.

Hail, Lake

When
July 4, 4:05 PM MST to 4:14 PM MST
Where
Lake County, 8 mi ESE of Charlo
Measured
0.88 in hail
Property damage
$5,000
Reported by
Public
Coordinates
47.386, -114.012

Car dealership 5 miles south of Ronan reported 0.88 inch hail and damage to vehicles in the car lot.

Hail, Lake

When
July 4, 4:05 PM MST to 4:12 PM MST
Where
Lake County, 7 mi S of Ronan
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.429, -114.100

Spotter reported 1.50 inch hail 7 miles south of Ronan.

Thunderstorm Wind, Lake

When
July 4, 4:45 PM MST to 4:48 PM MST
Where
Lake County, 10 mi S of Swan Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
47.775, -113.850

Public reported widespread tree damage near Lion Creek northeast of Condon. Many spruce trees 1.5 feet in diameter snapped.

Thunderstorm Wind, Lake

When
July 4, 4:45 PM MST to 4:55 PM MST
Where
Lake County, 8 mi S of Swan Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
47.804, -113.850

Sheriff reported 30 trees blown down over Highway 83 10 miles northwest of Condon.

Hail, Granite

When
July 4, 6:30 PM MST to 6:38 PM MST
Where
Granite County, 14 mi S of Philipsburg
Measured
1.75 in hail
Property damage
$12,000
Reported by
State Official
Coordinates
46.127, -113.280

State employee 14 miles south of Philipsburg near Georgetown Lake reported 1.75 inch hail.

Hail, Powell

When
July 4, 6:55 PM MST to 7:00 PM MST
Where
Powell County, 1 mi E of Jens
Measured
1.75 in hail
Reported by
Public
Coordinates
46.620, -112.979

Public reported 1.75 inch hail 1 mile east of Jens along Interstate 90.

Hail, Deer Lodge

When
July 4, 7:35 PM MST to 7:45 PM MST
Where
Deer Lodge County, Anaconda
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.130, -112.950

Trained spotter in Anaconda reported 0.75 inch hail.

Hail, Deer Lodge

When
July 4, 8:35 PM MST to 8:45 PM MST
Where
Deer Lodge County, Anaconda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.130, -112.950

Trained spotter in Anaconda reported 1.00 inch hail.

Hail, Silver Bow

When
July 4, 9:07 PM MST to 9:13 PM MST
Where
Silver Bow County, 1.2 mi WNW of Ramsay
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.008, -112.702

Trained spotter 5 miles west of Butte reported 1.25 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125232, 125209, 125213, 125208, 125216, 125203, 125205, 125180, 125198, 125168, 125164, 125162.